Medication side effects or bone metas... - Advanced Prostate...

Advanced Prostate Cancer

17,754 members21,855 posts

Medication side effects or bone metastasis pain?

Cleodman profile image
24 Replies

Sorry to complain but this is more of a search for someone that maybe has gone through the same symptoms.

If you have followed my progress I have done pretty well for a Gleason 9 with advance metastatic disease which I had since my official diagnosis in March 2017.

I had only mild pain with docetaxel mostly in my feet and shoulder but it went away within 4 months of completing chemotherapy.

Since the end of November/beginning of December this year I started getting back and rib pain which I attributed to my metastatic disease but over the last month this pain is migratory and intensifying. The worse pain is in both groins and both legs and my lower back. I now have to take pain meds around the clock and get woken up with pain at night along with my previous post on night sweats. I actually feel better when the night sweats come on (pain wise).

I am now thinking maybe this is due to Xgeva or Lupron/Eligard. I’ve been on Xgeva since May 2019 with no troubles and Lupron since this trip all started.

Just to rule out your possible diagnosis I have a clean US for DVT, not dehydrated and normal electrolytes.

Any fellows out there get this side effect from either medication? I hate sounding wimpy but I really can’t hack this unless I have tons of pain meds on board. I also tried Benadryl with no effect. I will not get another injection of either medicine until these symptoms resolve - as if side effects the treatment is way worse than the disease

Thanks for your input...

24 Replies
Bayshoreny profile image
Bayshoreny

i get those sweats day and nite iv been taking oxybutynin 5mg twice a day it helps me

SeosamhM profile image
SeosamhM

Your theory (medication side effect/not progression) is plausible. Of course, we are on such a cocktail of medical misery that I cannot definitively prove it, but Xgeva always sucked for me in terms of painful side effects that were worsening (in the same spectrum as yours) until my MO reduced my dosage late in 2019. I had the fortunate (?) happenstance of having some fairly serious dental issues last summer and am still on an Xgeva holiday. I intend to get a DEXA scan next month to see if I can put it off even further.

Cleodman profile image
Cleodman in reply to SeosamhM

Smart move. I will hold on this med to see if this helps with the pain. Problem is Xgeva has such a long half life it will take some tine for the side effects to resolve if truly from Xgeva.

SeosamhM profile image
SeosamhM in reply to Cleodman

Exactly! My last injection was in June - I didn't really feel "cleaner" and less achy until around the mid-October, frankly. To your point of a long half-life, too, I'm hoping 6+ months out will give me a somewhat "native" DEXA baseline....

TeleGuy profile image
TeleGuy

Is it possible that this is referred pain from nerve impingement along your spine? Does the pain change with the kind of activity that you do? I have some stenosis in my spine that gives me random tingling in all of those places and also some transient pain in my toes. I wonder if it is worth ruling out something like this.

I'm sorry to see all that you are having to juggle, keep on seeking answers to these questions and relief from your pain!

Cleodman profile image
Cleodman in reply to TeleGuy

No it is not spinal stenosis or nerve impingement. Does not fit the pattern. Spinal stenosis worsens with walking where I get some relief with walking. I’m sorry you ended up with multiple reasons for pain...

CSHobie profile image
CSHobie

Cleodman

I have been following your story, and am sorry to say I have similar pain effects. Ribs feel like having cracked ribs, Thoracic spine , pain and pinching. I am on ADT Orchiectomy and Zytiga. Nothing else, other than Blood pressure meds and Prednisone.

These effects were really bad for me driving me crazy, as you said it bounces around your body, almost random. My palliative Dr said this is nerve related pain effects.

The only thing that made it feel better was Lyrica pain meds, and MS Contin which is a slow release Morphine. Talk to your Dr about Lyrica. (Pregabalin)

HB1966 profile image
HB1966

I have been taking Lupron and Xgeva for 4 years. However, I have never felt that the medications caused the pain. But who knows....

In my case (mid 2019) the metastases were on or at the iliosacral joint. This has at times caused blockages in the iliosacral joint with very severe pain that has moved into the thighs and calves. Pain medications (including opioids) helped very little.

It wasn't until I had radiation that the pain got significantly (and permanently) better.

A year earlier, I had spinal stenosis. A cyst was pressing on a nerve. The pain situation was similar. Only surgery made the pain better. No doctor could tell me whether there was a connection between prostate cancer and spinal stenosis. But I suspect it very strongly.

Only a doctor will be able to say what is true in your situation and whether there is a connection to the medication you are taking.

I know it from my own experience. Something hurts and you don't know why, because there can be several potential causes. That sucks !

I wish you all the best

Theo

Palliative care has been trying to manage my pain symptoms which are very similar to yours, unfortunately their medications aren't working all that great. Dr Bryce suggested two tylenols with two Aleve and believe it or not that cocktail works better than any of the opioids I'm taking. As a disclaimer I must say paleotip does not want me to take ibuprofen due to possible stomach issues down the road. There sure is time that I just need some pain relief and that's the only thing that does it for me. I don't personally feel that my pain is related to the lupron or xgeva, I feel that my pain is coming from the cancer itself.

Cleodman profile image
Cleodman in reply to

I have my first palliative care appointment in a few days. They did not suggest gabapentin or Lyrica? Yeah I am finding that on it’s own 600 mg of ibuprofen works best but doing that 3 times a day every day will eventually lead to problems like a peptic ulcer you mentioned.

in reply to Cleodman

Yes, just started gabapentin Friday. Molixican was useless... Palliative definitely does not want me to take ibuprofen. I only use it when the pain is so severe that I can’t stand it.

Cleodman profile image
Cleodman in reply to

How about lidocaine patches? This pain is the worst.

fluffyfur profile image
fluffyfur in reply to

Take a PPI (such as omeprazole) in the morning prior to your NSAID's. It can certainly help to avoid stomach issues. I am a long term NSAID user and this is what my gastro has instructed.

Cleodman profile image
Cleodman in reply to fluffyfur

Not suppose to take a PPI with Xgeva. Compounds risk of osteonecrosis of jaw. I use H2 blockers instead.

Fentanyl 50mg patch, dilautin, gabapentin

CSHobie profile image
CSHobie in reply to

Do you mean Dilaudid? (Hydromorphone) along with the other two?

in reply to CSHobie

Yes, dilaudid... sorry don’t know where that came from ~

MateoBeach profile image
MateoBeach

Those locations of pain do correspond to lumbar nerve roots. But you certainly at high risk for having other spine bone mets. I would want to get a Lumbosacral spine MRI with gadolinium contrast. That should sort it out. Could be a combination of nerve root irritation from compression and bone mets. Would consider Xofigo Ra223 if multiple bone mets vs spot RT if only one or two sites?

I have nerve root and lumbar plexus damage from pelvic radiation and it has improved markedly from Trental 400

Mg TID plus 1000 IU vitamin E after 3-4 weeks. That must be continued at least 3 years to prevent relapse. Also used for osteonecrosis from bone strengthening agents such as Xgeva.

j-o-h-n profile image
j-o-h-n

Complain all you want...... most of us are married and used to complaining.... Pain sucks..... I once had epidural injection for back/leg pain and it worked for me..... But what do I know....

Get Better!!!

Good Luck, Good Health and Good Humor.

j-o-h-n Tuesday 12/29/2020 7:19 PM EST

beachviews profile image
beachviews in reply to j-o-h-n

"most of us are married and used to complaining." 🤣 As a wife I find this hysterical. 😂

j-o-h-n profile image
j-o-h-n in reply to beachviews

Thank you...... Half in jest whole in earnest..........

Good Luck, Good Health and Good Humor.

j-o-h-n Wednesday 12/30/2020 5:05 PM EST

in reply to j-o-h-n

Yes, set up for first injection next Wednesday. Much of my pain seems to be from work injuries. Impressed discs and SI joint issues. Targeted radiation And more chemo also on deck.

j-o-h-n profile image
j-o-h-n in reply to

Hopefully they relieve your pain. If it works.... I'll send you a bill for my services.... I'm getting joint pain all over.... age is not our companion....(that's why God gave us wives instead)...

Good Luck, Good Health and Good Humor.

j-o-h-n Sunday 01/24/2021 2:44 PM EST

Puppypaws78 profile image
Puppypaws78

My husband added Xtandi to his Lupron/xgeva combo beginning of Jan. Shortly after he started having a lot more pain in back and hips. He only received one bottle of Xtandi before we switched health insurance, which caused a delay in getting it. He went 2 weeks of not having Xtandi. His pain subsided and he was feeling better. He's been back on the Xtandi almost a month now and the pain is getting worse again.

You may also like...